Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Wilmington, OH

April 20, 2005Hardin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 20, 2005, 4:44 PM EDT for Hardin County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 4:44 PM EDT (20:44 UTC)
Expired
Apr 20, 2005, 5:15 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Hardin County, OH

The radar

The Cincinnati radar (KILN), 150 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 202045
SVRILN
OHC065-202115-
/O.NEW.KILN.SV.W.0001.050420T2044Z-050420T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
444 PM EDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN OHIO

* UNTIL 515 PM EDT(415 PM EST)

* AT 436 PM EDT(336 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED NEAR
  DUNKIRK..AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUNKIRK...
  FOREST...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4082 8379 4071 8384 4065 8340 4074 8348
      4081 8348

$$
1 follow-up statement
000 
WWUS51 KILN 202112
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
511 PM EDT WED APR 20 2005

OHC065-202115-
/O.CON.KILN.SV.W.0001.000000T0000Z-050420T2115Z/
HARDIN OH-
511 PM EDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR 
HARDIN COUNTY...

AT 506 PM EDT(406 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
LARGE HAIL.  THIS STORM WAS LOCATED 9 MILES EAST OF GRANT...OR ABOUT
11 MILES SOUTHWEST OF UPPER SANDUSKY...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PATTERSON AND FOREST.

HAIL UP TO ONE HALF INCHE IN DIAMETER HAS BEEN REPORTED ABOUT FIVE 
MILES NORTH OF KENTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING(700 PM EST WEDNESDAY EVENING) FOR OHIO.

LAT...LON 4081 8357 4068 8363 4065 8340 4074 8348
      4081 8348
$$

JTD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:29 PM EDT, 15 minutes earlier.

Area forecast discussion, Apr 20, 4:29 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT WED APR 20 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SURFACE ANALYSIS SHOWS WEAK COLD FRONT SLOWLY DRIFTING SOUTH
ACROSS NORTHERN OHIO.  CONVECTION INITIATED JUST BEFORE 18Z.  KILN
RADAR SHOWING CONVECTION FILLING IN WITH A FEW ISOLATED ELEVATED
CORES.  ESTIMATED CAPES ARE MAXING AROUND A 1000 J/KG AHEAD OF
CONVECTION.  LOW LEVEL SHEAR (0-3 KM) IS ABOUT 20 M2/S2 WHICH IS
DESCENT.  THE BEST SYNOPTIC LIFT IS BACK OVER ILLINOIS WITH THE AN
UPPER WAVE.  THIS ALL BEING SAID THINK WE WILL SEE A FEW SEVERE
THUNDESTORMS THIS EVENING.  HOWEVER THE BEST COVERAGE WILL COME
WITH UPPER WAVE OVERNIGHT NIGHT...AFTER WE HAVE LOST THE BULK OF
OUR INSTABILITY.

THE REST OF THE FORECAST IS CHALLENGING AS WELL. THE COLD FRONT
WILL DRIFT SOUTH INTO KENTUCKY BEFORE PULLING BACK NORTH AS A WARM
FRONT EARLY FRIDAY.  THE WARM FRONT SHOULD BRING A RELATIVELY
SOLID BAND OF RW/TRW THROUGH IN THE MORNING.  THIS IS WHEN THE
FORECAST GETS REAL INTERESTING.  THE POLAR JET DIVES SOUTH INTO
OHIO VALLEY LATE IN THE WEEK INTO THE WEEKEND...CREATING A DEEP
SURFACE LOW.  AS A RESULT A DEEP SURFACE LOW DEVELOPS OVER THE
LOWER OHIO VALLEY ON FRIDAY.  THIS WILL CONTINUE TO DEEPEN AS IT
MOVES ACROSS FORECAST AREA ON FRIDAY.  CURRENT THOUGHT IS THAT WE
WILL ATMOSPHERE WILL HAVE A CHANCE TO RECOVER IN THE WARM SECTOR
WITH DEEPENING LOW APPROACHING.  THIS SHOULD ALLOW FOR MODERATE
INSTABILTY TO DEVELOP ALONG WITH AMPLE SHEAR.  STAY TUNED.

WILL STICK CLOSE TO MAV FOR TEMPS.

TIPTON

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
PATTERN EVOLVING INTO A TROUGH ACROSS THE EASTERN U.S. LOW WILL BRING
WRAP AROUND MOISTURE AND COLD AIR INTO CWA. TREND HAS BEEN TO LOWER
TEMPS AND HAVE DONE SO WITH THIS FCST. COLD ENOUGH FOR SNOW BY SAT
NIGHT AND SUN. WILL INTRODUCE WITH SOME LIGHT AMOUNTS. TEMPERATURES
NEAR FREEZING BY SUN MORN. WILL KEEP CHC POPS IN FOR MON-WED ALTHOUGH
SOME UNCERTAINTY AS TO HOW PATTERN WILL EVOLVE AND HOW MUCH PRECIP
WILL OCCUR.  TEMPERATURES RECOVERING TO CLOSER TO CLIMATOLOGY OR A
LITTLE COOLER THAN NORMAL.

PADGETT

&&
.AVIATION (18Z-18Z)...
RADAR IMAGES SHOWING SHOWERS BEGINNING TO DEVELOP ALONG BOUNDARY
ACROSS NORTHERN INDIANA. EXPECT TO SEE THIS CONTINUE TO FILL IN TO
THE EAST AND SAG SLOWLY SOUTH AS AIRMASS CONTINUES TO DESTABILIZE
THROUGH THE REST OF THIS AFTERNOON. DID NOT MAKE TOO MANY CHANGES TO
ONGOING TAFS AS THEY APPEAR TO BE CLOSE ON TIMING OF EXPECTED ONSET
OF PCPN. HAVE CARRIED CHANCE THUNDERSTORMS/VCTS INTO THIS EVENING
BUT AS AIRMASS BEGINS TO STABILIZE THROUGH 06Z...PCPN SHOULD
TRANSITION OVER TO MAINLY RAIN. FORECAST SOUNDINGS CONTINUING TO
SHOW PRETTY GOOD LOW LEVEL MOISTURE BEHIND FRONT FOR LATE TONIGHT
AND EARLY THURSDAY SO HAVE MAINTAINED IFR CIGS BEHIND THE FRONT. AS
DRIER AIR MOVES IN THROUGH LATE MORNING...SHOULD SEE CIGS SLOWLY
IMPROVE TOWARD THE END OF THE TAF PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Apr 20, 1:57 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
157 PM EDT WED APR 20 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
157 PM EDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PUSH SOUTH ACROSS WESTERN
AND CENTRAL OHIO THROUGH LATE AFTERNOON AND INTO SOUTHERN OHIO
...SOUTHEAST INDIANA AND NORTHERN KENTUCKY LATER THIS EVENING. A FEW
OF THE THUNDERSTORMS MAY BE SEVERE...ESPECIALLY ALONG AND TO THE
NORTH OF INTERSTATE 70. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL...ALTHOUGH A FEW DAMAGING WIND GUSTS WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSEASONABLY COLD LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
THIS WEEKEND. AHEAD OF THIS LOW...SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ON FRIDAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE ON
FRIDAY. A MUCH COLDER AIRMASS WILL THEN MOVE INTO THE AREA SATURDAY
AND SUNDAY. LOW TEMPERATURES SATURDAY NIGHT WILL BE NEAR OF BELOW
FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.